Missouri, 2012

Drought in Missouri, December 1 to 31, 2012

December 1 to 31, 2012 · NWS SGF · 19 events in 19 counties and zones

December was drier than normal which strengthen drought conditions across portions of the Missouri Ozarks.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

December was drier than normal which strengthen drought conditions across portions of the Missouri Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 30, 11:45 PM CST, 15 minutes earlier.

Area forecast discussion, Nov 30, 11:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1145 PM CST FRI NOV 30 2012

...UPDATE TO AVIATION...

.UPDATE...
/ISSUED 1137 PM CST FRI NOV 30 2012/

STRATUS WAS BEGINNING TO OVERSPREAD THE AREA FROM THE SOUTH LATE
THIS EVENING. EXPECT STRATUS TO BLANKET THE ENTIRE AREA BY THE PRE
DAWN HOURS. PATCHY DRIZZLE AND LIGHT FOG WILL DEVELOP AS WE HEAD
TOWARD MORNING. OVERNIGHT TEMPERATURES WILL BE MILD AS A STEADY
SOUTHERLY BREEZE PERSIST AND LOW LEVEL MOISTURE INCREASES.

FOSTER

&&

.DISCUSSION...

MAIN FOCUS WILL BE WITH THE STRATUS/FOG/DRIZZLE POTENTIAL LATE
TONIGHT INTO SATURDAY AND RESULTANT TEMPERATURES.

CURRENTLY...UNSEASONABLY WARM TEMPERATURES ACROSS THE AREA TODAY
WITH READINGS IN THE MID 60S. DEW POINTS HAVE INCREASED INTO THE
UPPER 40S TO LOW 50S IN THE WEST BUT REMAIN IN THE LOW 40S IN THE EAST.

LOW LEVEL MOISTURE WILL ADVECT NORTH INTO THE AREA THIS EVENING
AND OVERNIGHT WITH STRATUS EXPECTED TO DEVELOP AS THIS OCCURS.
SOME DECENT ISENTROPIC LIFT IN THE LOWER LEVELS WITH DRY
CONDITIONS GENERALLY ABOVE 850 MB WILL LEND TO STRATUS AND DRIZZLE
DEVELOPMENT LATE TONIGHT INTO SATURDAY. WILL HAVE TO MONITOR THE
FOG POTENTIAL...ESPECIALLY IN THE HIGHER TERRAIN WHERE STRATUS MAY
BUILD DOWN TO GROUND LEVEL. WITH GENERALLY DRY MID LEVEL
CONDITIONS...AM NOT EXPECTING ANY MEASURABLE RAINFALL. THE STRATUS
MAY HAVE A HARD TIME BREAKING UP DURING THE DAY ON SATURDAY WHICH
WILL LEND TO COOLER CONDITIONS...HOWEVER IF A FEW BREAKS CAN
DEVELOP IN THE OVERCAST...TEMPERATURES IN THE 70S WILL BE POSSIBLE.

WEAK SHORTWAVE ENERGY WILL MOVE THROUGH THE AREA SATURDAY NIGHT
AND MAY SEE A FEW SHOWERS DEVELOP IN THE EASTERN CWA SO HAVE SOME
MEASURABLE RAIN THEN.

A STRONGER SHORTWAVE AND SURFACE COLD FRONT WILL PUSH THROUGH THE
AREA LATE MONDAY INTO MONDAY NIGHT AND WILL BRING A CHANCE OF
SHOWERS AND POSSIBLY ISOLATED THUNDERSTORMS.

THE GENERALLY MILD CONDITIONS ARE EXPECTED TO LAST THROUGH THE
UPCOMING WORK WEEK AS THE POLAR JET REMAINS OVER THE NORTHERN
CONUS AND SOUTHERLY FLOW RETURNS IN THE LOWER LEVELS. ANOTHER
SHORTWAVE WILL DROP SOUTHEAST THROUGH THE AREA LATE IN THE WEEK
WITH ANOTHER COLD FRONT MOVING THROUGH ALONG WITH A CHANCE OF PRECIPITATION.

LINDENBERG

&&

.AVIATION...
/ISSUED 1137 PM CST FRI NOV 30 2012/

PILOTS CAN EXPECT DETERIORATING FLIGHT CONDITIONS OVERNIGHT INTO
SATURDAY ACROSS THE OZARKS. STRATUS WILL OVERSPREAD THE ENTIRE
AREA OVERNIGHT AS SOUTHERLY WINDS BRING INCREASING LOW LEVEL
MOISTURE. WIDESPREAD MVFR CEILINGS CAN BE EXPECTED WITH AN
INCREASING COVERAGE OF IFR CEILINGS TOWARD MORNING. AREAS OF LIGHT
FOG AND DRIZZLE WILL ALSO DEVELOP. CEILINGS WILL GRADUALLY RISE
SATURDAY BUT LIKELY REMAIN MVFR THROUGH MIDDAY. OTHERWISE LOW
LEVEL WIND SHEAR WILL IMPACT THE REGION TONIGHT INTO EARLY
SATURDAY.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Nov 30, 9:16 PM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
916 PM CST FRI NOV 30 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020330-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
916 PM CST FRI NOV 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  GUSTY SOUTHERLY WINDS UP TO 30 MPH ARE EXPECTED SATURDAY AND
  AGAIN ON MONDAY...GENERALLY NORTH AND WEST OF A CASSVILLE TO
  ROLLA LINE.

  THUNDERSTORMS WILL BE POSSIBLE MONDAY AND MONDAY NIGHT AS A
  COLD FRONT PUSHES ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 drought. Local standard time, as filed.

Drought, Barry

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Barry forecast zone
Reported by
Other Federal Agency
Coordinates
36.710, -93.829 (the zone’s center; the record gives no point)

The U.S Drought Monitor continued to report Severe Drought (D2) throughout the month of December. The COOP station near Washburn reported 2.62 of rainfall for the month of December. This is a continuation of the drought that began across the region in June. The loss and damage estimates will be included in August's storm data section for the entire drought event.

Drought, Dallas

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Dallas forecast zone
Reported by
Other Federal Agency
Coordinates
37.680, -93.024 (the zone’s center; the record gives no point)

The U.S Drought Monitor continued to report Severe Drought (D2) throughout the month of December. The COOP station near Buffalo 2.05 of rainfall for the month of December. This is a continuation of the drought that began across the region in June. The loss and damage estimates will be included in August's storm data section for the entire drought event.

Drought, Barton

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Barton forecast zone
Reported by
Other Federal Agency
Coordinates
37.502, -94.347 (the zone’s center; the record gives no point)

The U.S Drought Monitor continued to report a Severe Drought (D2) throughout the month of December. The COOP station near Lamar reported 0.67 of rainfall for the month of December. This is a continuation of the drought that began across the region in June. The loss and damage estimates will be included in August's storm data section for the entire drought event.

Drought, Cedar

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cedar forecast zone
Reported by
Other Federal Agency
Coordinates
37.724, -93.857 (the zone’s center; the record gives no point)

The U.S Drought Monitor continued to report a Severe Drought (D2) throughout the month of December. The COOP station near El Dorado Springs reported 2.96 of rainfall for the month of December. This is a continuation of the drought that began across the region in June. The loss and damage estimates will be included in August's storm data section for the entire drought event.

Drought, Christian

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Christian forecast zone
Reported by
Other Federal Agency
Coordinates
36.970, -93.189 (the zone’s center; the record gives no point)

The U.S Drought Monitor continued to report a Severe Drought (D2) throughout the month of December. The Springfield ASOS reported 1.10 of rainfall for the month of December. This was 1.94 below average. This is a continuation of the drought that began across the region in June. The loss and damage estimates will be included in August's storm data section for the entire drought event.

Drought, Greene

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Greene forecast zone
Reported by
Other Federal Agency
Coordinates
37.258, -93.342 (the zone’s center; the record gives no point)

The U.S Drought Monitor continued to report a Severe Drought (D2) throughout the month of December. The COOP station near Ash Grove reported 1.46 of rainfall for the month of December. The Springfield ASOS reported 1.10 of rainfall for the month of December. This was 1.94 below average. This is a continuation of the drought that began across the region in June. The loss and damage estimates will be included in August's storm data section for the entire drought event.

Drought, Jasper

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Jasper forecast zone
Reported by
Other Federal Agency
Coordinates
37.204, -94.341 (the zone’s center; the record gives no point)

The U.S Drought Monitor continued to report a Severe Drought (D2) throughout the month of December. The COOP station near Carthage reported 1.69 of rainfall for the month of December. The Joplin ASOS reported 1.07 of rainfall for the month of December. This was 1.75 below average. This is a continuation of the drought that began across the region in June. The loss and damage estimates will be included in August's storm data section for the entire drought event.

Drought, Lawrence

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lawrence forecast zone
Reported by
Other Federal Agency
Coordinates
37.106, -93.833 (the zone’s center; the record gives no point)

The U.S Drought Monitor continued to report a Severe Drought (D2) throughout the month of December. The COOP station near Miller reported 1.70 of rainfall for the month of December. This is a continuation of the drought that began across the region in June. The loss and damage estimates will be included in August's storm data section for the entire drought event.

Drought, Benton

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Benton forecast zone
Reported by
Other Federal Agency
Coordinates
38.295, -93.288 (the zone’s center; the record gives no point)

The U.S Drought Monitor continued to report a Severe Drought (D2) throughout the month of December. The COOP station near Cole Camp reported 1.01 of rainfall for the month of December. This is a continuation of the drought that began across the region in June. The loss and damage estimates will be included in August's storm data section for the entire drought event.

Drought, Newton

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Newton forecast zone
Reported by
Other Federal Agency
Coordinates
36.906, -94.339 (the zone’s center; the record gives no point)

The U.S Drought Monitor continued to report a Severe Drought (D2) throughout the month of December. The COOP station near Diamond reported 1.17 of rainfall for the month of December. The COOP station near Neosho reported 1.83 of rainfall for the month of December. This is a continuation of the drought that began across the region in June. The loss and damage estimates will be included in August's storm data section for the entire drought event.

Drought, McDonald

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
McDonald forecast zone
Reported by
Other Federal Agency
Coordinates
36.629, -94.348 (the zone’s center; the record gives no point)

The U.S Drought Monitor continued to report a Severe Drought (D2) throughout the month of December. The COOP station near Anderson reported 2.09 of rainfall for the month of December. This is a continuation of the drought that began across the region in June. The loss and damage estimates will be included in August's storm data section for the entire drought event.

Drought, Oregon

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Oregon forecast zone
Reported by
Other Federal Agency
Coordinates
36.687, -91.403 (the zone’s center; the record gives no point)

The U.S Drought Monitor continued to report a Severe Drought (D2) throughout the month of December. The West Plains ASOS reported 2.31 of rainfall for the month of December. This was 1.33 below average. This is a continuation of the drought that began across the region in June. The loss and damage estimates will be included in August's storm data section for the entire drought event.

Drought, Shannon

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Shannon forecast zone
Reported by
Other Federal Agency
Coordinates
37.157, -91.400 (the zone’s center; the record gives no point)

The U.S Drought Monitor continued to report a Severe Drought (D2) throughout the month of December. The COOP station near Eminence reported 2.29 of rainfall for the month of December. This is a continuation of the drought that began across the region in June. The loss and damage estimates will be included in August's storm data section for the entire drought event.

Drought, St. Clair

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
St. Clair forecast zone
Reported by
Other Federal Agency
Coordinates
38.037, -93.776 (the zone’s center; the record gives no point)

The U.S Drought Monitor continued to report a Severe Drought (D2) throughout the month of December. The COOP station near Appleton City reported 0.66 of rainfall for the month of December. This is a continuation of the drought that began across the region in June. The loss and damage estimates will be included in August's storm data section for the entire drought event.

Drought, Polk

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Polk forecast zone
Reported by
Other Federal Agency
Coordinates
37.617, -93.400 (the zone’s center; the record gives no point)

The U.S Drought Monitor continued to report a Severe Drought (D2) throughout the month of December. The COOP station near Bolivar reported 1.92 of rainfall for the month of December. The COOP station near Morrisville reported 1.62 of rainfall for the month of December. This is a continuation of the drought that began across the region in June. The loss and damage estimates will be included in August's storm data section for the entire drought event.

Drought, Stone

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Stone forecast zone
Reported by
Other Federal Agency
Coordinates
36.747, -93.456 (the zone’s center; the record gives no point)

The U.S Drought Monitor continued to report a Severe Drought (D2) throughout the month of December. The COOP station near Galena reported 2.43 of rainfall for the month of December. This is a continuation of the drought that began across the region in June. The loss and damage estimates will be included in August's storm data section for the entire drought event.

Drought, Taney

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Taney forecast zone
Reported by
Other Federal Agency
Coordinates
36.655, -93.041 (the zone’s center; the record gives no point)

The U.S Drought Monitor continued to report a Severe Drought (D2) throughout the month of December. The COOP station near Branson reported 1.99 of rainfall for the month of December. This is a continuation of the drought that began across the region in June. The loss and damage estimates will be included in August's storm data section for the entire drought event.

Drought, Vernon

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Vernon forecast zone
Reported by
Other Federal Agency
Coordinates
37.851, -94.342 (the zone’s center; the record gives no point)

The U.S Drought Monitor continued to report a Severe Drought (D2) throughout the month of December. The COOP station near Horton reported 0.27 of rainfall for the month of December. This is a continuation of the drought that began across the region in June. The loss and damage estimates will be included in August's storm data section for the entire drought event.

Drought, Webster

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Webster forecast zone
Reported by
Other Federal Agency
Coordinates
37.281, -92.876 (the zone’s center; the record gives no point)

The U.S Drought Monitor continued to report a Severe Drought (D2) throughout the month of December. The COOP station near Marshfield reported 1.38 of rainfall for the month of December. This is a continuation of the drought that began across the region in June. The loss and damage estimates will be included in August's storm data section for the entire drought event.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418295, 418296, 418303, 418305, 418306, 418307, 418308, 418309, 418310, 418311, 418312, 418313, 418314, 418315, 418316, 418317, 418318, 418319, 418320.